Sleet, Emmet
- When
- February 26, 9:00 AM CST to 2:00 PM CST
- Where
- Emmet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
Low pressure from southwest Kansas moved northeast into southeast Iowa by the afternoon of the 26th. S.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Low pressure from southwest Kansas moved northeast into southeast Iowa by the afternoon of the 26th. A strong push of warm air took place ahead of the low with 850 mb winds around 40 kts pushing into the central U.S. Surface dew points rose to the mid 50s just south of Iowa during the afternoon with the 50 degree dew points reaching just north of the southern Iowa border. At the same time, a strong polar high pressure area was poised over northern Manitoba and Saskatchewan. Sub-zero temperatures reached as far south as the northern South Dakota border during the afternoon. The atmosphere was marginally unstable with most unstable, elevated, CAPE values in the 500 to 1000 J/kg range in the afternoon. Shear increased to between 30 and 45 kts with precipitable water values in the three quarters to one inch range over the southeast half of the state. Thunderstorms in some form occurred through the day. Over northern Iowa, they produced ice pellets and some small hail. One half of an inch of ice pellet accumulation occurred in Emmet and Cerro Gordo Counties, with nearly an inch of ice pellet accumulation in Worth County. These accumulations were the result of thunderstorms. Thunderstorms were more intense over southeast Iowa. The freezing level was relatively low, at 8200 feet, resulting in most of the storms producing hail of at least pea size. Available CAPE was around 200 J/kg at the time. Penny to quarter size hail fell in central Iowa, across the Des Moines metro area. Lightning struck an overpass along Interstate 80/35 along the north side of the Des Moines metro area and knocked a chunk of concrete off of it. The concrete fell onto the windshield of a moving van, smashing through the glass. The driver was injured and admitted to the hospital with minor injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 26, 5:22 AM CST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 522 AM CST THU FEB 26 2009 .AVIATION DISCUSSION 26/12Z. .SHORT TERM...(TODAY) VERY COMPLEX FORECAST FOR TODAY WITH FREEZING RAIN ACROSS THE WEST AND NORTH THIS MORNING EVENTUALLY SWITCHING OVER TO SNOW FAR NORTH THIS AFTERNOON WITH AN EVENTUAL TRANSITION TO A MIX AND THEN SNOW LATER TODAY. MODIFICATIONS FROM PREVIOUS PACKAGE INCLUDE ADDING ANOTHER 3 COUNTIES TO THE ADVISORY FROM STORY EAST TO TAMA COUNTIES...BUMPING UP SNOWFALL TOTALS ACROSS THE FAR NORTH AND ALSO ADJUSTING THE AMOUNT OF EXPECTED ICE. AT THIS TIME...STILL LOOKS LIKE BETWEEN .20 AND .30 OVERALL...BUT COMPLICATING THE MATTER IS THE FACT THAT CONVECTION HAS ALREADY COMMENCED TO OUR WEST WITH BUFKIT SOUNDINGS SHOWING INSTABILITY FARTHER NORTH INTO THE COLDER AIR TODAY. THIS WOULD MEAN POSSIBLE THUNDER SLEET OR THUNDER FREEZING RAIN OVER SOME AREAS THIS MORNING ESPECIALLY. SO...WILL NEED TO BE KEEPING A CLOSE WATCH TODAY TO MONITOR IF ANYTHING CHANGES. HAVE ADVISORY NOW BASICALLY ALONG AND NORTH OF US 30 WITH WARNING AREAS REMAINING THE SAME. COLDER AIR TO FILTER IN DURING THE AFTERNOON...BULK OF MOISTURE TRANSPORT SHIFTS TO THE EAST SO EVEN AS CHANGEOVER OCCURS CENTRAL AND SOUTH...BULK OF EXPECTED QPF TO ALREADY HAVE MOVED AWAY. .LONG TERM...(TONIGHT-WED) A STRONG 700 MB DRY PUNCH WILL MOVE OVER IOWA BY THIS EVENING HOWEVER THE LOW LEVELS WILL REMAIN SATURATED BELOW THE DRY AIR WITH SOME LIFT NEAR THE FRONTAL BOUNDARY AS IT MOVES SOUTHEAST. THE DRY AIR ALOFT WILL RESULT IN NO ICE INTRODUCTION WITH ANY PRECIPITATION ON THE COLD SIDE OF THE BOUNDARY BEING MAINLY LIGHT FREEZING RAIN OR FREEZING DRIZZLE. THE PRECIPITATION WILL END FROM WEST TO EAST BY 06Z. A RELATIVELY COOL DAY IS ON TAP FOR FRIDAY WITH HIGHS ONLY REACHING INTO THE MID TEENS OVER THE NORTH AS THE COLD AIR OVER THE NORTHERN PLAINS DIPS SOUTH IN THE WAKE OF TODAYS SYSTEM. ANOTHER STRONG SHORT WAVE WILL ARRIVE FRIDAY NIGHT AND WILL BRING A ROUND OF LIGHT SNOW TO THE REGION. AT THIS TIME...SNOW ACCUMULATIONS OF 1 TO 3 INCHES LOOK POSSIBLE. HIGHER AMOUNTS WOULD BE POSSIBLE IF THE SYSTEM SLOWS DOWN AS IT PASSES THROUGH THE STATE...HOWEVER THE GULF WILL BE CLOSED SO THE SYSTEM WILL ONLY HAVE PACIFIC MOISTURE THAT HAS TAGGED ALONG FOR THE RIDE TO WORK WITH AND WILL LIMIT OVERALL TOTALS. THE SNOW WILL BE ENDING SATURDAY MORNING THEN THE REMAINDER OF THE WEEKEND WILL REMAIN COOL AND DRY. BEYOND THAT A GRADUAL WARMING TREND IS ANTICIPATED FOR THE BEGINNING OF NEXT WEEK. .AVIATION...26/12Z FORECAST CURRENTLY LOOKS ON TRACK...THOUGH NOT VERY AVIATION FRIENDLY. HAVE STRONG WARM AIR MOVING INTO REGION ALOFT AND AREAS OF CONVECTION ALREADY FIRING WEST...WITH SLEET AND FREEZING RAIN POSSIBLE WITH CONVECTION AS THIS AREA MOVES EAST. WILL SEE PSBL THUNDER/CB NEAR KFOD 15Z WITH KALO LATER IN THE MORNING. NORTH TAF SITES SUBJECT TO ZR AND LATER SN/PL. KDSM AND KOTM MAINLY RAIN AND POSSIBLE THUNDER BEFORE CHANGEOVER LATE AFTERNOON OR EARLY THE 27TH TO A COMBINATION OF FZRA/-PL/-SN. CIGS COME DOWN TO IFR AFT 15Z. KMCW MAY SEE BRIEF PERIOD OF 1/2 SN SHORTLY AFT 18Z LASTING A FEW HOURS. SYSTEM TO PULL OUT EARLY THIS EVENING WITH RESIDUAL FZDZ OR -SN COMBINED WITH NORTH WINDS TO 24KT AND GUSTS TO 25 TO 35 KTS AFT 00Z DIMINISHING SOMEWHAT OVERNIGHT./REV && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 PM CST THIS AFTERNOON FOR CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO- WINNEBAGO-WORTH. WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 PM CST THIS AFTERNOON FOR BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-FRANKLIN- GREENE-GRUNDY-HAMILTON-HARDIN-HUMBOLDT-MARSHALL-POCAHONTAS-STORY- TAMA-WEBSTER-WRIGHT. WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR CARROLL-CRAWFORD-SAC. && SHORT TERM...REV AVIATION...REV LONG TERM...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 507 AM CST THU FEB 26 2009 IAZ004>007-015>017-271115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- 507 AM CST THU FEB 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTRY MIX OF PRECIPITATION IS EXPECTED TODAY. INITIALLY...A BAND OF FREEZING RAIN IS ANTICIPATED TO DEVELOP THEN GRADUALLY TRANSITION TO SLEET AND SNOW BY LATE MORNING AND INTO THE AFTERNOON HOURS. ICE ACCUMULATIONS OVER ONE QUARTER INCH ARE POSSIBLE. IN ADDITION...SEVERAL INCHES OF SNOW MAY FALL ESPECIALLY ALONG AND NORTHWEST OF A EMMETSBURG TO MASON CITY LINE BY THIS EVENING. THE PRECIPITATION MAY SWITCH BACK TO LIGHT FREEZING RAIN OR FREEZING DRIZZLE THIS EVENING WITH MINOR ADDITIONAL ICE ACCUMULATIONS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THOUGH SNOW AND ICE ACCUMULATION REPORTS ARE APPRECIATED. IAZ023>028-033>039-044>050-271115- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 507 AM CST THU FEB 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA MAINLY BETWEEN HIGHWAY 3 AND HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT FREEZING RAIN IS POSSIBLE ACROSS THE AREA THIS MORNING WITH ICE ACCUMULATIONS OF ONE TO TWO TENTHS OF AN INCH POSSIBLE. EMBEDDED THUNDERSTORMS ARE POSSIBLE DURING THIS TIME. TEMPERATURES WILL RISE ABOVE FREEZING BY THIS AFTERNOON THOUGH SHOWERS AND ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE. ANOTHER ROUND OF LIGHT FREEZING RAIN OR FREEZING DRIZZLE MAY DEVELOP THIS EVENING WITH MINOR ADDITIONAL ICE ACCUMULATIONS POSSIBLE. A WINTER WEATHER ADVISORY IS IN EFFECT FOR A PORTION OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THOUGH ICE ACCUMULATION REPORTS ARE APPRECIATED. IAZ057>062-070>075-081>086-092>097-271115- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 507 AM CST THU FEB 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA AND SOUTH CENTRAL IOWA SOUTH OF HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. AN ISOLATED SEVERE STORM WITH NICKEL SIZE HAIL IS POSSIBLE. THE GREATEST THREAT FOR A SEVERE STORM IS ALONG AND SOUTHEAST OF A BEDFORD TO MONTEZUMA LINE. POCKETS OF LIGHT FREEZING RAIN OR FREEZING DRIZZLE MAY OCCUR THIS EVENING WITH MINOR ICE ACCUMULATIONS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER ANY REPORTS OF SEVERE WEATHER OR ICE ACCUMULATIONS ARE APPRECIATED. DONAVON
The Sioux Falls radar (KFSD), 167 km away, was scanning. The volume nearest the first event began at 18:35 UTC.
6 hail, 3 sleet, 1 lightning. Local standard time, as filed.
Occurred at the intersection of Merle Hay Road and Interstate 80/35.
Penny sized hail fell for about 3 minutes at the intersection of 92nd Street and University Ave in West Des Moines.
Occurred near Drake University.
Hail covered the ground at I-35 and Grand Ave.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148218, 148217, 148219, 148220, 148221, 148222, 148223, 148224, 148271, 148225.